Anyone who walked into Monday’s morning symposium, “Novel Psychoactive Substances (NPS) in Emergency Toxicology” thinking that NPS are not a growing threat to public health were quickly disavowed of that notion. Speakers Jennifer Colby, PhD, and Kai Li, MD, described various compounds, including the drug U-47700, which is a synthetic super-opioid that causes extreme euphoria and respiratory depression, frequently leading to adverse effects, including death.
U-47700 is just one of many new psychoactive substances being sold on the street as counterfeit prescription drugs or in combination with prescription and illicit drugs. Various monikers like “legal highs,” “research chemicals,” and “synthetic drugs” have been applied to NPS owing to the compounds being structural analogs of target drugs that imitate the pharmacological effects of these drugs. However, NPS are structurally unique from target drugs, in order to evade identification and scheduling by the Drug Enforcement Agency, as well as detection in drug testing laboratories.
As Colby explained, “trends in NPS use change quickly and vary in different parts of the country.” Some of these compounds were synthesized more than 40 years ago but now have re-emerged and made their way into use. With no regulatory oversight on the manufacturing and purity of these products, consuming them poses grave risks.
Colby and Li emphasized that use of NPS in the form of cannabinoids, cathinones, benzodiazepines, opioids, phenethylamines, and more, has led to world-wide adverse drug reactions, hospitalizations, and fatalities.
Laboratories face challenges in detecting these compounds because NPS have variable cross-reactivity with existing immunoassays and because laboratories lack access to analytical methods capable of detecting all of the variations of these designer drugs.
Li described the commonality of designer drug intoxications as well as the toxidromes associated with NPS ingestion. “Toxidromes are important symptoms to recognize early in the care of the poisoned patient,” Li, noted.
The speakers underscored the need for teamwork between medical and clinical toxicologists and clinical laboratories to identify drug compounds in intoxication or poisoning cases. They also described methods that were developed to test for NPS to support patient care.
Colby and Li elaborated, through case reports, their success in using broad-spectrum drug screening via high-resolution mass spectrometry to identify the compounds intoxicated patients had ingested. The session was interactive, using the FXP | touch app, and the speakers quizzed the audience on drugs that corresponded to the toxidrome symptoms in the case reports. They also polled attendees to determine which instruments were being used to support testing in attendees’ emergency departments.
“These drugs are not going away. In fact, the number of new drugs continues to increase,” Colby said. “Outbreaks of drug substitutions, where users ingest something other than what they expected, continue all across the country. Poison control centers are often the first to hear of these epidemics, yet lack close laboratory collaborators to rapidly identify the causative drug. I think that by working with our medical toxicology colleagues, clinical toxicologists can play an important role in patient care and potentially even in public health.”